Madison Tapler wanted to soothe her 8-month-old daughter’s sore gums when the infant started teething, and tured to Hyland’s Baby Nighttime Teething Tablets because the product was “supposed to be a safer way to keep your baby in a little less pain,” she told CBS19. But she says the tablets caused a severe adverse reaction – non-epileptic seizures.
“She had been having about five or six episodes per day,” Tapler said. “Each one lasting three to five minutes. It was scary.”
Seizures are not listed as a side effect on the over-the-counter teething remedy, so Tapler was baffled as to what might be causing her daughter’s seizures. “We took her to the hospital up in Dallas right after that to Children’s Hospital. We wanted to know what was wrong.”
After several tests, a CAT scan, EEG ad MRI, doctors were baffled, too. The baby girl was completely healthy. It was one of Tapler’s friends who suggested that she should stop giving her daughter the teething tablets and see if she stopped having the seizures. The mother reported that after stopping the tablets, the baby “had less of the non-epileptic seizures each day until she stopped having them,” she said. “She is to the point now where she is completely normal.”
For reassurance that her daughter was OK, Tapler sought the opinion of a pediatric neurologist, who told her he believed the tablets had caused the baby’s seizures. Hyland’s products had been linked to similar issues in babies in 2010. The family pushed for Hyland’s to recall the products, which they did in 2001, only to re-introduce them “with a new formulation.”
The company insists that its products are safe for babies, but the Food and Drug Administration (FDA) isn’t convinced. The agency issued a warning earlier this week that homeopathic teething tablets and gels, including Hyland’s, had been linked to seizures, breathing difficulties, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, frequent urination, and agitation. The FDA urged parents not to use the products and to seek medical care if their babies began experiencing these symptoms after using the products.